BOSTON -- Hospitals give patients the wrong medication as often as once every six doses, often because drugs with widely different uses are packaged in similar bottles, the New England Journal of Medicine reported today.
'Medication errors in the care of hospitalized patients are reported to occur as often as one in every 20 doses to one in every six doses of medication administered,' researchers at the Centers for Disease Control in Atlanta and the Canadian Laboratory Centre for Disease Control in Ottawa, Ont., said.
'Although most errors im medication are probably of minimal or negligible importance and have no adverse effect on the patient, instances of drug errors that do result in morbidity and mortality are reported with alarming regularity, as are potentially serious errors detected just before the drug is administered.'
The findings resulted from a investigation of an unexplained illness in a neonatal ward of an unidentified hospital. One baby died and five others were transferred to an intensive care unit because of difficulty in holding food and breathing.
Doctors searching for the cause of the problem discovered bottles of epinephrine, a hormone that stimulates nerve action, on the same shelf normally used to store Vitamin E.
'The overall appearance of the labels, which have black print on a distinctive multi-color background, is virtually identical,' the researchers said.
Tests on the surviving children and an autopsy on the dead one determined the significantly higher levels of epinephrine than what should have been found in a healthy infant.
'Epinephrine is a recurrent source of therapeutic misadventure,' the researchers said, adding they believed the hormone was the cause of the problem.
In adults, orally administered epinephrine usually causes few problems because adults have enzymes that can metabolize, or break down, the hormone.
The hospital solved its immediate problem by covering the manufacturer's label with a label carrying the lab of specific patients.
But, the researchers said, the investigation reinforced two previous conclusions reached in the study of medication errors.
'One is that errors in medication is difficult to detect and therefore difficult to prevent since the cause of these errors are obscure.
'The second is that both color-coding of packages and labels and the similarity of product names result in medication errors by drug substitution.